|Once a day Sustiva or Viramune?
Oct 2, 2005
9 years ago I started therapy with Viramune/3tc/d4t. I switched from d4t to abacavir one year ago because of lipoatrophy. My VL has been <75 since I started therapy. My Cd 4 count has always been above 600.
I am considering once a day therapy. I would like to switch to Epizom and either take 2 Viramune tablets once a day or switch to Sustiva...one tablet a day.
I have had absolutely no indications of liver toxicity in the 9 yrs I've been on antivirals, but I've heard that taking both Viramune pills at once may increase the toxicity. Should that be a concern?
I also have had lifelong lipid problems. I take 20 mg's of Lipitor but still have cholesterol of 250; LDL:150; HDL: 52; Triglycerides: 200. I understand Sustiva can increase lipids more than Viramune. Should that be a concern for me?
Finally, I understand Sustiva is more potent; has a longer 1/2 life (less of a problem if I'm off an hour or so?) and is less toxic as a once a day drug than Viramune. Should these be considerations for someone in my position?
I'm inclined to switch to Sustiva except for the lipid issue and the old adage "if it ain't broke..."
Can you point me in the right direction. Thank you for your expertize.
| Response from Dr. Pierone
Hello and thanks for posting. Although Viramune has not been approved for once daily dosing the pharmacokinetics of this agent fully support its use once daily. Our team has been prescribing once daily Viramune for so many years that using it twice daily virtually never comes up. The risk of liver toxicity in the 2NN study in subjects newly starting Viramune was higher in those treated with once daily this is a different situation for someone who has been on treatment for years. There are no data suggesting more liver toxicity in switching twice daily to once daily. The simple and more lipid friendly approach would be to change Viramune to once a day dosing. I hope that this information helps and good luck to you.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.